Is swelling common after Juvederm lip injections?
It’s been a full day since getting Juvederm injections in my lips and they still look swollen and disproportionate. I was going for something subtle to fill out my lips but right now I feel like I look like a monster. I can’t go out in public. When will the swelling start to go down, and should I be concerned that the injections were done incorrectly?
The short answer is that swollen lips are extremely common following Juvederm injections. In most cases the swelling is at its worst after two days.
Usually by the fourth day most of the swelling is gone, but it can also last for as long as two weeks in some cases.
Since you just had your injections yesterday, I’d guess you're looking at a couple more days of swollen lips, however, without a direct examination I obviously can't provide you with any more specific answers.
You can, however, reduce the amount of time it takes for the swelling to subside by applying a cold compress of ice cubes, or a face cloth dipped in ice cold water.
Be sure to stay away from warm compresses and hot water for the first couple of days as warm water doesn't have the same anti-inflammatory properties as cold water. When washing your face, use cool or lukewarm water and wash very gently. You can also blot your lips dry with paper towel if they are too sensitive.
Some patients ask about home remedies to reduce lip swelling following Juvederm injections. My advice is to stay away from these and allow your natural healing processes to work.
I do recommend arnica, however. Both topical and oral arnica have been shown to effectively reduce swelling and should be used immediately after the injections.
Other natural remedies like black tea bags, witch hazel, aloe vera gel, herbal ointments, coconut oil and tea tree oil are often discussed on online forums but they probably won't help you much, if at all, and in some cases they actually do more harm than good.
I also suggest you stay away from over the counter painkillers for at least 24 hours following your procedure. One of the side effects of NSAIDs is that they may make bleeding worse.
To answer your question about the possibility of mistakes being made: There's no way I can answer that without a direct examination. From what you said in your question, it sounds like the swelling is most likely a normal inflammatory response of soft tissue to the Juvederm filler.
Dr. Robert N. Young has 3 Filler to lip lines before & afters:
Injectable fillers used for lip augmentation, such as Juvederm, Juvederm Ultra or Belotero, can often cause post-procedural swelling or bruising around the lips. Swelling tends to be worst in the first forty-eight hours after the injections. Swelling that occurs in the immediate postoperative period can cause patients concern but the worst of the swelling usually dissipates within 2-3 days.
After 2-3 weeks the swelling should have fully subsided, and the final results will be visible. This will allow you to determine if you are happy with your results and if you require any touch-up work from your injector to attain the result you desire. If you are still unhappy with your lips at this point, there are treatments available to dissolve the Juvederm treatment, such as Vitrase, which can melt away the filler within one day.
To help encourage the swelling to subside there are things you can do. The gentle application of cold compresses or ice to your mouth can be an effective treatment. Ice as often as you can for the first several day, up to five times a day if possible, for twenty minutes at a time.
Some plastic surgeons also recommend taking arnica montana tablets for five days prior to your injections and following your procedure to help reduce swelling or bruising. Avoid taking medication such as aspirin, advil and ibuprofen for 48 hours before and after treatment as they are blood thinners and can increase the chance of bruising.
Juvederm is an HA filler. When administered in the right proportion, this creates an attractive outcome but when over-injected it can look unbalanced, with the upper lip or lower lip overly prominent. The best way you can ensure beautiful results is to get injections from an expert injector or facial plastic surgeon who specializes in filler treatments. Proper injection technique and sound judgment are essential for achieving voluminous lips that do not look over-filled.
Some swelling in the lips is usually common after receiving Juvederm filler injections. Juvederm contains Lidocaine, a local anesthetic which sometimes causes swelling. This understandably causes concern to patients as swelling may make the lips appear distorted or asymmetrical. Fortunately, severe swelling should not last more than a few days. Most patients enjoy good results once swelling subsides.
However, cosmetic medicine is not an exact science and even in the most capable hands patients sometimes experience outcomes that are not ideal. If you feel that the extent of swelling you are experiencing is disproportionate or excessive, there are actions you can take to address the swelling.
Call your injector or send them a photo to check out. They may invite you to come back for a follow-up exam. An experienced injector will know what is happening and provide you with advice about how to heal as quickly as possible, or offer a way to improve or reverse the effects.
Juvederm is a hyaluronic acid filler which means it is reversible. If you are truly unhappy and wish to ‘undo’ the Juvederm, hyaluronidase injections can dissolve the filler from your lips within a day. However, this is not usually advised for two weeks as it can take up to a fortnight before all swelling subsides and your final results are visible.
You can also help encourage the swelling to dissipate more swiftly by icing the area. Lightly applying ice for 15-20 minutes then resting before applying it again can reduce inflammation. However, be careful to not ice continuously as this can also aggravate the lip tissue.
Some surgeons also recommend their patients lightly massage the filled area to help resolve any asymmetry or lumpiness. Your provider can advise you about this and show you the proper technique.Some providers also recommend their patients take a low dose of prednisone for several days to help ease the swelling.
In this early post-procedural stage, be patient. Although the swelling is unpleasant, the vast majority of patients who receive dermal fillers to enhance their lips are thrilled with their results. When administered by a highly qualified board certified cosmetic surgeon or experienced injector, lip fillers usually result in a more youthful appearance and subtle, natural-looking enhancement.